Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 246, NWS Fort Worth, TX

October 10, 20217 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 10, 2021, 8:23 PM CDT for 7 counties in Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 8:23 PM CDT (01:23 UTC)
Expired
Oct 10, 2021, 9:30 PM CDT
In force
67 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bosque County, TX, Comanche County, TX, Erath County, TX, Hamilton County, TX, Hood County, TX, Mills County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 112 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 6:13 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
1.5
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS54 KFWD 110123
SVRFWD
TXC035-093-143-193-221-333-425-110230-
/O.NEW.KFWD.SV.W.0246.211011T0123Z-211011T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
823 PM CDT Sun Oct 10 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Somervell County in north central Texas...
  Hamilton County in central Texas...
  Erath County in north central Texas...
  Bosque County in central Texas...
  Mills County in central Texas...
  Hood County in north central Texas...
  Southeastern Comanche County in central Texas...

* Until 930 PM CDT.

* At 822 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Gordon to 7 miles north of
  Gustine to near Skeeterville, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stephenville, Granbury, Dublin, Hamilton, Pecan Plantation, Glen
  Rose, Goldthwaite, Meridian, Hico, Gustine, Lipan, Evant, Iredell,
  Cranfills Gap, Mullin, Huckabay, Meridian State Park, Dinosaur
  Valley State Park, Morgan Mill and Oak Trail Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from 
windows.

A Tornado Watch remains in effect until 200 AM CDT for central and
north central Texas.

&&

LAT...LON 3194 9847 3251 9836 3255 9762 3220 9761
      3213 9752 3217 9746 3213 9750 3201 9748
      3201 9744 3193 9746 3170 9771 3133 9839
      3137 9865 3134 9870 3143 9873 3138 9878
      3141 9878 3144 9897
TIME...MOT...LOC 0122Z 270DEG 39KT 3248 9828 3195 9839 3140 9895 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Godwin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 5:43 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 10, 5:43 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
543 PM CDT Sun Oct 10 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Monday/

...Significant Severe Weather Expected This Evening...

A vigorous mid-level trough is on track timing-wise as strong
kinematics and DPVA lift east with 150 kt cyclonically curved
upper jet maximum moving over NW TX/W OK by 9-10 pm. At the
surface, a frontal surface low was situated between Childress and
Abilene, with a strong cold front surging southeast from the
Panhandles and South Plains into the Big Country and NW TX. A
surface dryline extended south-southwest from the frontal low to
just west of Abilene/San Angelo. East of this feature, dew point
temperatures were in the 60s across the entire CWA with even
richer values in the lower 70s surging into eastern Central and E
TX. Current temperatures from the upper 80s to middle 90s were
correlating with this low level moisture surge for MLCAPE to
between 1500-2000 J/KG with CINH lessening to below 100 J/KG as
of 5 pm. Mid-level lapse rates weren't overly steep, but
sufficient enough (between 6.5-7 deg C/km) to maintain deep
updrafts when thunderstorms initiate by or possibly just before 7
pm CDT across far western parts of the CWA.

All things said within that synopsis, the forecast still remains
intact, though we'll be watching areas near the US-281 corridor
closer for possible earlier initiation between 6-7 pm. It's all a
timing deal here, but once both convergence ahead of the surface
low, dryline, and cold front coincide and juxtapose with the
increasing large-scale ascent aloft, strong to severe storms
should un-zipper along the features as the dry air within the
residual elevated mixed layer on the 21z special FWD sounding
rapidly moistens and begins cooling and saturating. With strong SW
winds aloft backing quickly southerly at 850mb, then southeast
within the boundary layer, there is good low-level curvature in
the lower 1-3 km, though LCLs may not be as ideal until you get
into richer low-level moisture along and east of I-35. Bottom
line, damaging winds with a fast-moving squall line or even QLCS
looks likely with the strong crosswind component of the
continually veering mid-level flow, along with the possibility of
a few brief tornadoes. We should remain capped enough well in
advance of the line to limit discrete supercells and more
significant tornadoes, though areas north of HWY 380 to the Red
River would be the most likely candidates to see a discrete storm
or two, especially by nightfall with an increasing LLJ/warm
advection near 50 kts just in advance of the cold front. Though
some larger hail to possibly quarter or half dollar size is
possible, the steeper mid-level lapse rates and greater hail
production area aloft will remain north of our area.

As for timing windows, this will be a VERY progressive event with
most locations only seeing a 1-2 hour severe weather window before
gusty west, then northwest winds 15-20 mph draw in behind the
fast-moving cold front. I look for areas between US-281 and
I-35/35W to be in the 7-9 pm time frame, I-35 corridor in the 9-11
time frame, the areas further east from 10 or 11 pm, through 2 or
3 am. Cooler and breezy conditions in the 50s and 60s will greet
most Monday morning, then some clearing and partial sunshine
should help highs rebound into the upper 70s to mid 80s.

Also, please prepare now and be ready to take safety tonight and
do not get hung on severity, as that's not in question. What I
have noticed a lot of folks getting hung up on "Which SPC risk
area am I in?" and having that drive their awareness and
preparation. That's not the important thing here. Please DO NOT
do so and regardless of whether you are in an Enhanced, Slight, or
Marginal Risk, have your severe weather plan in place and where
you plan to shelter when things go bad. Though the greatest coverage
of severe weather is expected to be along/N of I-20, any storms
that happen will be capable of producing all modes of severe
weather, including a few tornadoes.

05/Marty

&&

.LONG TERM... /Issued 241 PM CDT Sun Oct 10 2021/
/Monday Night through Next Weekend/

The extended portion of the forecast features daily rain/storm
chances through Friday followed by a nice, dry, and cooler weekend.
As the Sunday night storm system continues to lift to the northeast,
another strong upper-level trough will move from the west into the
Four Corners region. At the surface, a warm frontal boundary will
begin to lift northward from the Texas Coast, bringing another
surge of moisture into North and Central TX. Scattered showers and
storms will be possible during the day on Tuesday. Severe weather
appears low at this time, but we can't rule out a few strong
storms.

Precipitation chances will increase Tuesday night through Thursday
as strong/large scale ascent and deeper moisture increases across
our region. Most guidance agrees that the southwesterly flow in
the wake of the upper low will allow the surface cold front to
weaken and stall just to our west Wednesday and Thursday. Pacific
moisture is expected to be advected into Texas associated with
Tropical Depression 16 over the Eastern Pacific. Models also
suggest that we will positioned under the divergence and ascent
entrance region of the jet. As we bring all these pieces together
into a conceptual model, we notice that it matches the Pacific-
Texas PREs (Predecessor Rain Events) pattern. What this means is
that convection over Texas will likely be enhanced provided that
low-level moisture is also available. Forecast PWs in the
1.6-2.5" range depicts that low level moisture will reside over
the region. With that in mind...confidence is increasing that
there will be periods of heavy rainfall as a large band of rain
oriented NE-SW develops along and ahead of the cold front during
this time period. It is still too early to pinpoint the exact
location of the heaviest precipitation, but it appears that the
majority of the region will receive rainfall totals between 1-3
inches. If the forecast continues to follow this pattern, we
could see some locations receiving significantly higher rainfall
amounts. We will continue to refine the details in the upcoming
days, but it important to highlight the potential for some
flooding concerns later in the week.

The cold front will finally push through our area on Friday bringing
cooler and drier air into the weekend. Tuesday through Thursday's
temperatures will range from the upper 70s to upper 80s due to
rain chances and clouds, but next weekend highs will stay in the
70s!

Sanchez

&&

.AVIATION... /NEW/
/00z TAFs/

Challenges continue to be timing a strong storm system and cold
front now moving out over the Southern Plains, and strong to
severe TSRA associated with FROPA later this evening.

Very little change is expected from the 18z TAF set on all these
timing issues, though I may need to make western D10 terminals
speed up closer to 02z for arrival of FROPA/+TSRA, while
maintaining a more 03z-04z window for eastern terminals. In
advance of this FROPA, strong SSE winds 15-20 knots with a few
gusts up to 30 kts will remain possible through time of FROPA, as
a 40-50kt LLJ develops by 03z. Though cigs will remain VFR, very
brief IFR/MVFR conditions may occur for up to an hour with the
the peak of a line of TSRA moving E across the I-35 corridor.

Afterward, winds will shift W 15-20 kts creating some crosswind
issues on wet runways for a few hours between 03z-06z at DFW and
DAL, before shift NW toward 12z Monday. Beyond 12z Monday, VFR
NW winds 10-15 kts before 18z, becoming N/NE less than 10 knots
beyond as broad surface high pressure builds in from the north.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    62  83  64  86  72 /  90   0   5  60  40
Waco                60  83  65  87  73 /  80   0   5  40  20
Paris               62  79  58  82  70 /  90   0   5  50  30
Denton              57  83  59  85  68 /  90   0   5  60  50
McKinney            60  82  60  84  71 /  90   0   5  60  40
Dallas              64  83  66  87  74 /  90   0   5  50  40
Terrell             60  82  60  86  70 /  90   0   5  50  20
Corsicana           62  83  65  87  72 /  90   0  10  40  20
Temple              60  85  66  87  72 /  90   0   5  40  20
Mineral Wells       56  83  60  86  68 /  80   0   5  50  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Oct 10, 5:46 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
546 PM CDT Sun Oct 10 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
546 PM CDT Sun Oct 10 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered to numerous storms are expected to rapidly develop through
the evening hours across western North and Central Texas, mostly in a
severe squall line before quickly overspreading areas further east
through the pre-dawn hours Tuesday morning.

Some storms may be severe with damaging winds and with a few brief
tornadoes possible as well, particularly along and north of I-20 and
I-30. A few instances of large hail up to quarter or half dollar size
will be possible with the most robust severe storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Storm chances return late Tuesday and continue through the end of the
week. Some strong storms will be possible along with locally heavy
rain. More details regarding the Tuesday through Friday activity
should become known by early in the work week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed late this evening and tonight for
much of the forecast area.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:03 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens57 min
Oct 10, 7:14 PM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto, Stephens46 min
Oct 10, 7:23 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young37 min
Oct 10, 7:42 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath48 min
Oct 10, 7:54 PM CDTSevere Thunderstorm WarningFWDCooke, Hood, Jack, Montague, Palo Pinto, Parker and 1 more66 min
Oct 10, 8:08 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDJack, Parker, Wise52 min
Oct 10, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDPalo Pinto, Parker47 min
Oct 10, 8:50 PM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Dallas, Denton, Grayson, Parker and 2 more55 min
Oct 10, 9:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Cooke, Denton, Grayson39 min
Oct 10, 9:16 PM CDTSevere Thunderstorm WarningFWDBosque, Ellis, Hill, Johnson, Somervell59 min
Oct 10, 9:27 PM CDTTornado WarningFWDJohnson33 min
Oct 10, 9:40 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Fannin, Grayson, Hunt and 3 more65 min
Oct 10, 10:03 PM CDTTornado WarningFWDEllis, Hill, Johnson27 min
Oct 10, 10:10 PM CDTSevere Thunderstorm WarningFWDEllis, Freestone, Henderson, Hill, Kaufman, Limestone and 2 more65 min
Oct 10, 10:24 PM CDTTornado WarningFWDEllis36 min
Oct 10, 10:34 PM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Hopkins, Hunt, Kaufman, Lamar and 3 more56 min
Oct 10, 11:04 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone, Henderson, Kaufman, Limestone, Navarro and 1 more56 min
Oct 10, 11:28 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Hunt, Lamar, Rains, Van Zandt47 min
Oct 10, 11:57 PM CDTSpecial Weather StatementFWDAnderson, Freestone, Henderson63 min
Oct 11, 1:09 AM CDTSpecial Weather StatementFWDLeon36 min
Oct 11, 1:11 AM CDTSevere Thunderstorm WarningFWDLeon, Robertson49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.